Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS San Diego, CA

February 24, 1998San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 24, 1998, 5:45 AM PST for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 1998, 5:45 AM PST (13:45 UTC)
Expired
Feb 24, 1998, 8:00 AM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 1.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGX 241345
FFWSAN
CAC059-065-071-073-241600-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PST TUE FEB 24 1998
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST CALIFORNIA
 
   ...ORANGE COUNTY...INLAND EMPIRE OF WESTERN RIVERSIDE COUNTY
   ...INLAND EMPIRE OF SOUTHWESTERN SAN BERNARDINO COUNTY
   ...WESTERN SAN DIEGO COUNTY
 
FLASH FLOODING HAS BEEN WIDESPREAD ACROSS ORANGE AND SAN DIEGO
COUNTIES AND THE INLAND EMPIRE OF SOUTHWESTERN SAN BERNARDINO AND
WESTERN RIVERSIDE COUNTIES. NUMEROUS ROAD CLOSURES HAVE TAKEN PLACE
DUE TO FLOOD WATERS AND LAND SLIDES. RECENT REPORTS FROM EMERGENCY
MANAGERS HAVE ROADS LEADING INTO CAMP PENDLETON CLOSED AND PACIFIC
COAST HIGHWAY AT LAGUNA CANYON CLOSED. NUMEROUS MUDSLIDES HAD ALSO
OCCURRED WITH HOMES DAMAGED OR DESTROYED AND SOME INJURIES. THE 6
HOUR RAINFALL TOTALS BETWEEN 11 PM AND 5 AM WERE MOSTLY BETWEEN 1/2
AND 1 INCH WITH LOCALLY HIGHER AMOUNTS. EVEN THOUGH THE LAST FEW
HOURS HAVE BEEN LIGHT ON RAIN...MORE MODERATE TO HEAVY RAIN AND
POSSIBLY THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN CALIFORNIA FROM
THE WEST BRINGING PERIODS OF RAIN THROUGH THE MORNING. THEREFORE THE
WARNING HAS BEEN EXTENDED.
 
BE ESPECIALLY CAUTIOUS DURING THE EARLY MORNING HOURS WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLzASH
FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND IN ORDER TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS TO RISE.
 
EVANS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 2:45 AM PST, 3 hours earlier.

Area forecast discussion, Feb 24, 2:45 AM PST, 3 hours before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 PM PST MON FEB 23 1998

                          ...SYNOPSIS...
A FLASH FLOOD WARNING IS IN EFFECT FOR ORANGE...WESTERN RIVERSIDE...
SOUTHWEST SAN BERNARDINO AND WESTERN SAN DIEGO COUNTIES UNTIL 6 AM.
A FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES. A FLOOD WARNING IS IN EFFECT FOR THE LOWER SAN DIEGO
RIVER UNTIL 9 PM TONIGHT. UNTIL 10 AM TODAY...A FLASH FLOOD WATCH IS
IN EFFECT FOR ORANGE...SAN DIEGO...SOUTHWEST SAN BERNARDINO AND
WESTERN RIVERSIDE COUNTIES...AND A WINTER STORM WARNING IS IN EFFECT
ABOVE 5000 FT AND A SNOW ADVISORY IS IN EFFECT FOR THE APPLE AND
YUCCA VALLEYS. A HEAVY SURF ADVISORY IS IN EFFECT FOR TODAY. A STRONG
FRONTAL SYSTEM WAS MOVING THROUGH THE AREA AND THE BACK EDGE WAS
MOVING THROUGH SAN DIEGO COUNTY AT THIS TIME. SHOWERS AND
THUNDERSTORMS WILL MOVE IN BEHIND WITH HAIL THIS MORNING.
PRECIPITATION SHOULD DECREASE THIS AFTERNOON AND EVENING. TOTAL
RAINFALL THROUGH THIS MORNING WILL AVERAGE AROUND 2 INCHES IN THE
COASTAL AND INLAND AREAS AND 4 INCHES IN THE MOUNTAINS WITH LOCALLY
HIGHER AMOUNTS IN ANY AREA.

                         ...DISCUSSION...
WINDS HAVE DECREASED AND DROPPED THE WAD'S. THE VORT MAX WILL HEAD
SOUTH TO NORTHERN BAJA THIS MORNING. BACK EDGE OF FRONT IS MOSTLY
THRU SAN CO AT THIS TIME BUT SHOWERS AND TSTORMS WITH HAIL NOT FAR
BEHIND. COMA CLD ROTATING AROUND THE VORT MAX WAS MOSTLY OFSHR AT
THIS TIME BUT FROM SAT LOOP IT LOOKS LIKE IT IS GOING TO BROADSIDE
SAN CO...SO SHOULD BE LOTS OF SHOWERS AND THUNDERSTORMS WITH HAIL FOR
RUSH HOUR. VERY COLD AIR ALOFT AND MOIST AIRMASS WILL MAKE FOR QUITE
UNSTABLE CONDITIONS FOR TODAY WITH BOOMERS/HAIL GOING THRU MOST OF
TODAY. ACTIVITY SHOULD MOSTLY END BY THIS AFTN/EVE WITH SOME SHOWERS
POSSIBLE TONITE. STILL SOME RIPPLES FLOATING THRU THE NORTHWEST FLOW
ON WEDNESDAY AND MAY GET SOME SHOWERS BUT NOT THAT CONFIDENT TO PUT
IN FORECAST AND WILL JUST GO FOR PTCLDY.

SAN WB 060/048 062/050 063 13+2-

WHITLOW

In the hours before

Local storm report, Feb 24, 1:28 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO
128 AM PST TUE FEB 24 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    TEMECULA                  CA   FLOODING
02/23/98   RIVERSIDE                      INTERSTATE 15 AND
                                          MURRIETTA HOT SPRINGS
                                          INTERCHANGE...FLOODED

0840 PM    SAN DIEGO                 CA   NON TSTM WINDS
02/23/98   SAN DIEGO                      IN POINT LOMA...PATIO
                                          FURNATURE BLOWN AGAINST
                                          FENCES, ESTIMATED GUSTS TO
                                          50 MPH.

0856 PM    LAGUNA BEACH              CA   FLOODING
02/23/98   ORANGE                         SOME SECTIONS OF PACIFIC
                                          COAST HIGHWAY CLOSED DUE
                                          TO FLOODING. CROWN VALLEY
                                          RD AND LAGUNA CANYON ROAD
                                          CLOSED DUE TO LANDSLIDE.

1020 PM    SAN DIEGO                 CA   47 MPH TSTM GUST
02/23/98   SAN DIEGO                      IN PACIFIC BEACH...2 TREES
                                          DOWN

1020 PM    BIG BEAR LAKE             CA   HEAVY SNOW
02/23/98   SAN BERNARDINO                 HEAVY SNOW...6 INCHES WET
                                          SNOW.  HWY 330 CLOSED FROM
                                          RUNNING SPRINGS TO BIG
                                          BEAR DUE TO LAND SLIDE.

1215 AM    OCEANSIDE                 CA   FLOODING
02/24/98   SAN DIEGO                      3 MOBILE HOMES EVACUATED

1245 AM    LAGUNA BEACH              CA
02/24/98   ORANGE                         *** 2 INJ ***
                                          MUD SLIDE...HOMES SLIDE
                                          DOWN A SLOPE IN SOUTH AND
                                          SOUTH CENTRAL ORANGE
                                          COUNTY

0100 AM    FONTANA                   CA   FLOODING
02/24/98   SAN BERNARDINO                 WEST FONTANA CHANNEL
                                          OVERFLOWED

0100 AM    RIVERSIDE                 CA   FLOODING
02/24/98   RIVERSIDE                      91 FREEWAY 2FEET OF
                                          STANDING WATER, STREETS
                                          FLOODED. SOME HOMES
                                          FLOODED AND CANALS FULL.

0100 AM    REDLANDS                  CA   FLOODING
02/24/98   SAN BERNARDINO                 MISSION ZANJA CREEK
                                          OVERLOW AT TIPPECANOE
Local storm report, Feb 24, 1:28 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO
128 AM PST TUE FEB 24 1998

TIME(PST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    TEMECULA                  CA   FLOODING
02/23/98   RIVERSIDE                      INTERSTATE 15 AND
                                          MURRIETTA HOT SPRINGS
                                          INTERCHANGE...FLOODED

0840 PM    SAN DIEGO                 CA   NON TSTM WINDS
02/23/98   SAN DIEGO                      IN POINT LOMA...PATIO
                                          FURNATURE BLOWN AGAINST
                                          FENCES, ESTIMATED GUSTS TO
                                          50 MPH.

0856 PM    LAGUNA BEACH              CA   FLOODING
02/23/98   ORANGE                         SOME SECTIONS OF PACIFIC
                                          COAST HIGHWAY CLOSED DUE
                                          TO FLOODING. CROWN VALLEY
                                          RD AND LAGUNA CANYON ROAD
                                          CLOSED DUE TO LANDSLIDE.

1020 PM    SAN DIEGO                 CA   47 MPH TSTM GUST
02/23/98   SAN DIEGO                      IN PACIFIC BEACH...2 TREES
                                          DOWN

1020 PM    BIG BEAR LAKE             CA   HEAVY SNOW
02/23/98   SAN BERNARDINO                 HEAVY SNOW...6 INCHES WET
                                          SNOW.  HWY 330 CLOSED FROM
                                          RUNNING SPRINGS TO BIG
                                          BEAR DUE TO LAND SLIDE.

1215 AM    OCEANSIDE                 CA   FLOODING
02/24/98   SAN DIEGO                      3 MOBILE HOMES EVACUATED

1245 AM    LAGUNA BEACH              CA
02/24/98   ORANGE                         *** 2 INJ ***
                                          MUD SLIDE...HOMES SLIDE
                                          DOWN A SLOPE IN SOUTH AND
                                          SOUTH CENTRAL ORANGE
                                          COUNTY

0100 AM    FONTANA                   CA   FLOODING
02/24/98   SAN BERNARDINO                 WEST FONTANA CHANNEL
                                          OVERFLOWED

0100 AM    RIVERSIDE                 CA   FLOODING
02/24/98   RIVERSIDE                      91 FREEWAY 2FEET OF
                                          STANDING WATER, STREETS
                                          FLOODED. SOME HOMES
                                          FLOODED AND CANALS FULL.

0100 AM    REDLANDS                  CA   FLOODING
02/24/98   SAN BERNARDINO                 MISSION ZANJA CREEK
                                          OVERLOW AT TIPPECANOE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 5:55 PM PSTFlash Flood WarningSGXSan Bernardino7 hr
Feb 23, 6:30 PM PSTFlash Flood WarningSGXOrange7 hr
Feb 23, 10:00 PM PSTFlash Flood WarningSGXSan Diego5 hr
Feb 23, 10:15 PM PSTFlash Flood WarningSGXRiverside5 hr
Feb 23, 10:25 PM PSTSevere Thunderstorm WarningSGXSan Diego50 min
Feb 24, 12:45 AM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Feb 24, 12:45 AM PSTFlash Flood WarningSGXRiverside, San Diego5 hr
Feb 24, 5:45 AM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.